Will lumps under my injection site go away?

1 answer | Last updated: Oct 31, 2014
Shinny asked...

Will the lumps on my stomach caused by injecting insulin ever go away if I stop injecting there?

Expert Answers

Theresa Garnero is clinical nurse manager of Diabetes Services at California Pacific Medical Center in San Francisco.

Technically called lipodystrophy, the lump or small dent in the skin from repeated injections, may resolve if you give those areas a rest and inject elsewhere. If you continue to inject into those "lumps" on your stomach, the insulin absorption may vary significantly.

Be sure to rotate where you inject and develop a system to remember where you last injected. For example, you can alternate between the upper outside area of your legs for a week, then use your arms for the next week. Or use an imaginary pattern across your abdominal area (like an "X") for the next week. Many factors exist to take into consideration as to where to inject, including the type of insulin (short acting, or long acting), and activity levels. This is something a certified diabetes educator can help tailor to meet your needs. Also, be sure to use a new needle each time.